Thunderstorm Wind, Ziebach
- When
- August 2, 9:20 PM MST
- Where
- Ziebach County, 9.61 mi WSW of Red Elm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -101.960
The spotter estimated wind gusts reached 60 mph.
A thunderstorm produced strong wind gusts briefly over western Ziebach County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced strong wind gusts briefly over western Ziebach County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 7:38 PM MST, 1 hour 42 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 838 PM MDT TUE AUG 2 2016 .UPDATE... Issued at 838 PM MDT Tue Aug 2 2016 Weak shortwave energy crossing the area is producing isolated to scattered thunderstorms. KUDX radar shows a line of storms from the northern Black Hills to Meade county that has been producing hail and wind gusts up to 70 mph. Another line of storms with gusty winds is moving across far northeast WY. Isolated showers and storms have also been noted elsewhere across western SD during the evening. This activity will continue to move east through the late evening, gradually weakening and dissipating overnight. Have updated to adjust pops and cloud cover based on current trends. && .SHORT TERM...(This Evening Through Wednesday Night) Issued at 315 PM MDT Tue Aug 2 2016 Current surface analysis shows frontal boundary south of the forecast area. Lee trof/dry line located from south central MT to southeast WY, with low pressure over the Big Horns area. Upper level analysis shows weak ridging over the northern high plains, with high pressure to the south of the region. A weak wave is noted on water vapor over western WY. Regional radars show some showers and thunderstorms have developed across eastern WY and far southeast MT. Breezy south to southeast winds continue across northeast WY and portions of far western SD. Temps are in the upper 80s and lower 90s across most of the plains, with upper 70s to mid 80s over the Black Hills. Very warm conditions will continue into Wednesday, with the highest humidities south and east of the Black Hills. A cold front passing through during the afternoon and evening on Wednesday will bring a cooldown to more seasonable temperatures for the rest of the week. The best and most widespread chance for storms through the short term period will be late Wednesday into Wednesday night, especially to the east of the Black Hills. For late this afternoon and evening, isolated to widely scattered storms will continue to develop, especially from far northeast WY to the Black Hills area to northwest SD. Any storms that develop could be strong to marginally severe through the early evening as shear and instability remain favorable. Activity should taper off overnight with lows in the 60s and lower 70s. Cold front will approach far northwestern portions of the cwa by late Wednesday morning, then slide southeast across the forecast area in the afternoon and evening. Chances for showers and thunderstorms will increase in the afternoon as the front moves into the western Dakotas. The better chances for strong to severe storms later Wednesday into Wednesday evening will be from the Black Hills to northwest and west central SD. .LONG TERM...(Thursday Through Tuesday) Issued at 315 PM MDT Tue Aug 2 2016 Dry NW flow expected behind cold front and will lead to dry conditions and temps near average for Thursday and Friday. Upper ridge will build into the area through the weekend with southwest flow aloft eventually being established due to upper trough over the western US. Chances for storms will return Friday night and continue through early next week. Temps will remain relatively cool through the weekend...then begin to heat up early next week under SW flow aloft. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 532 PM MDT Tue Aug 2 2016 Isolated to scattered thunderstorms this evening over northeastern WY and western SD with local MVFR conditions, hail, and gusty winds possible. Areas of low stratus possible again late tonight on the SD plains, especially south central SD, where IFR conditions possible. Cold front passage over northeast WY late Wednesday morning and western SD in the afternoon. Chance of thunderstorms in the afternoon along and behind the front. && .UNR Watches/Warnings/Advisories... SD...WY...None. && Update...26 SHORT TERM...26 LONG TERM...Johnson AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 448 AM MDT TUE AUG 2 2016 WYZ054>058-071-031300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-025>027-030-031-041-072>074-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH TO EXTREME CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-031300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-031300- ZIEBACH-HAAKON- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO VERY HIGH CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ042>044-046-047-049-031300- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 448 AM MDT TUE AUG 2 2016 /548 AM CDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL REDUCE VISIBILITY TO LESS THAN ONE HALF MILE AT TIMES THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO VERY HIGH CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 825 PM MDT TUE AUG 2 2016 SDZ024-072-030300- STURGIS/PIEDMONT FOOT HILLS SD-NORTHERN BLACK HILLS SD- 825 PM MDT TUE AUG 2 2016 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND SOUTHEASTERN LAWRENCE COUNTIES... AT 825 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NEMO...OR 14 MILES SOUTH OF STURGIS...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLACK HAWK...SUMMERSET...NEMO...PIEDMONT AND DALTON LAKE. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 43 AND 53. LAT...LON 4429 10364 4426 10326 4414 10325 4414 10366 TIME...MOT...LOC 0225Z 272DEG 31KT 4421 10356 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 N HEREFORD 44.40N 102.88W
08/02/2016 E0.88 INCH MEADE SD TRAINED SPOTTER
0835 PM TSTM WND GST 1 N HEREFORD 44.40N 102.88W
08/02/2016 E60 MPH MEADE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 13 W ROCKYPOINT 44.87N 105.36W
08/02/2016 E60 MPH CAMPBELL WY PUBLIC
0535 PM HAIL 2 WNW OSHOTO 44.61N 104.99W
08/02/2016 E1.00 INCH CROOK WY PUBLIC
0614 PM TSTM WND GST 13 NW DOWNTOWN BELLE FO 44.80N 104.04W
08/02/2016 M72 MPH BUTTE SD DEPT OF HIGHWAYS
0620 PM TSTM WND GST 13 NW BELLE FOURCHE RES 44.87N 103.89W
08/02/2016 E60 MPH BUTTE SD TRAINED SPOTTER
0620 PM TSTM WND GST 2 NNW SAINT ONGE 44.58N 103.75W
08/02/2016 M70 MPH LAWRENCE SD TRAINED SPOTTER
0624 PM TSTM WND GST 1 N DOWNTOWN BELLE FOUR 44.68N 103.85W
08/02/2016 M59 MPH BUTTE SD MESONET
TIME ESTIMATED FROM RADAR
0626 PM HAIL 9 NW BELLE FOURCHE RESE 44.82N 103.84W
08/02/2016 E1.00 INCH BUTTE SD PUBLIC
0626 PM TSTM WND GST 9 NW BELLE FOURCHE RESE 44.82N 103.84W
08/02/2016 E60 MPH BUTTE SD PUBLIC
0629 PM HAIL 2 ENE CARLILE 44.50N 104.76W
08/02/2016 E1.00 INCH CROOK WY FIRE DEPT/RESCUE
0630 PM TSTM WND GST 1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
08/02/2016 E60 MPH BUTTE SD TRAINED SPOTTER
0640 PM TSTM WND DMG 2 ESE BELLE FOURCHE RES 44.72N 103.67W
08/02/2016 BUTTE SD TRAINED SPOTTER
ROOF BLOWN OFF POLE BARN
0655 PM TSTM WND GST 8 SW SUNDANCE 44.33N 104.50W
08/02/2016 E60 MPH CROOK WY PUBLIC
0655 PM TSTM WND GST 1 NNW NISLAND 44.68N 103.56W
08/02/2016 M56 MPH BUTTE SD MESONET
0700 PM TSTM WND GST NEWELL 44.72N 103.43W
08/02/2016 M53 MPH BUTTE SD MESONET
0705 PM TSTM WND GST NISLAND 44.67N 103.55W
08/02/2016 E60 MPH BUTTE SD TRAINED SPOTTER
0710 PM TSTM WND GST 12 SW SUNDANCE 44.28N 104.55W
08/02/2016 E60 MPH CROOK WY PUBLIC
0720 PM HAIL 8 SW SUNDANCE 44.32N 104.49W
08/02/2016 E1.50 INCH CROOK WY FIRE DEPT/RESCUE
0835 PM HAIL 1 N HEREFORD 44.40N 102.88W
08/02/2016 E0.88 INCH MEADE SD TRAINED SPOTTER
0835 PM TSTM WND GST 1 N HEREFORD 44.40N 102.88W
08/02/2016 E60 MPH MEADE SD TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT TUE AUG 2 2016
SDZ002-013-031-073-030345-
PENNINGTON CO PLAINS SD-NORTHERN MEADE CO PLAINS SD-
SOUTHERN MEADE CO PLAINS SD-PERKINS SD-
914 PM MDT TUE AUG 2 2016
...STRONG THUNDERSTORM OVER EASTERN MEADE...SOUTHEASTERN PERKINS AND
NORTHEASTERN PENNINGTON COUNTIES...
AT 914 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF USTA TO 7 MILES SOUTHWEST OF
PLAINVIEW TO 6 MILES SOUTHEAST OF ELM SPRINGS. MOVEMENT WAS EAST AT
25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAITH...PLAINVIEW...ELM SPRINGS...MARCUS...WHITE OWL...CREIGHTON AND
HOWES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4408 10202 4422 10263 4454 10248 4521 10231
4520 10200
TIME...MOT...LOC 0314Z 278DEG 21KT 4513 10219 4452 10225 4426 10242
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 PM MDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 3 E WICKSVILLE 44.10N 102.50W
08/02/2016 M56 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
948 PM MDT TUE AUG 2 2016
SDZ013-014-031-032-073-030415-
PENNINGTON CO PLAINS SD-HAAKON SD-ZIEBACH SD-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
948 PM MDT TUE AUG 2 2016
...STRONG THUNDERSTORM OVER EAST CENTRAL MEADE...SOUTHWESTERN
ZIEBACH...NORTHEASTERN PENNINGTON AND WEST CENTRAL HAAKON COUNTIES...
AT 947 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTHEAST OF FAITH TO BRIDGER TO 7
MILES EAST OF CREIGHTON. MOVEMENT WAS EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MILESVILLE...RED SCAFFOLD...BRIDGER...BILLSBURG AND HOWES.
LAT...LON 4493 10154 4452 10152 4418 10167 4419 10212
4457 10207 4491 10209
TIME...MOT...LOC 0347Z 266DEG 32KT 4490 10196 4456 10190 4427 10207
JCThe Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 04:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts reached 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658249.